Thunderstorm Wind, Northumberland
- When
- August 31, 1:45 AM EST
- Where
- Northumberland County, Sunbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.867, -76.767
Thunderstorm winds knocked down trees in Sunbury.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 30, 8:46 PM EST, 4 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 946 PM EDT TUE AUG 30 2005 .SHORT TERM (REST OF TONIGHT THROUGH WEDNESDAY)... CENTER OF THE REMNANTS OF KATRINA EDGING EVER CLOSER...WITH STEADIEST RAINS AHEAD OF THE SYSTEM OCCURRING OVER NW CWA AS PREDICTED. OVER THE LAST SEVERAL HOURS HOWEVER...THERE HAS BEEN A DECIDED LACK OF STEADY PCPN ELSEWHERE AS DRY SLOT MOVED OVER CENTRAL PA. INITIAL REACTION WAS TO LOWER POPS OVERNIGHT. HOWEVER...AFTER FURTHER ANALYSIS WILL HOLD ON TO CATEGORICAL POPS. SHOWERS ARE STARTING TO DEVELOP OVER LOWER SUSQ VALLEY AT THIS TIME AND EXPECT PCPN TO FILL IN OVER REMAINDER OF CWA AS SHORT WAVE TROF LIFTS NORTH INTO VERY MOIST AMS WITH DEWPOINTS GREAT THAT 70F OVER MUCH OF CWA. EDITED WORDING OF ZONES TO DESCRIBE PCPN AS MORE ON AND OFF SHOWERS AS OPPOSED TO A STEADY RAIN...BUT GRIDS WERE LEFT MOSTLY UNCHANGED. TALKED WITH SPC EARLIER THIS EVENING REGARDING SEVERE/TORNADO POTENTIAL AND WE AGREED THAT WHILE SHEAR PROFILES WILL REMAIN SOMEWHAT FAVORABLE...THE LOSS OF HEATING SHOULD PRECLUDE NECESSITY FOR A WATCH FARTHER NORTH INTO PA ATTM. WE ARE OF COURSE CONTINUING TO MONITOR CELLS OVER VA AND OTHERS THAT HAVE DEVELOPED UP FOR SIGNS OF ROTATION. && .PREVIOUS DISCUSSION... (ISSUED 226 PM EDT TUE AUG 30 2005) SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... REMNANTS OF KATRINA LOCATED OVER WESTERN KY THIS AFTN AND SHOWING EXTRATROPICAL CHARACTERISTICS AS MOST SIGNIFICANT RAINFALL ALIGNING ALONG AND JUST NORTH OF BAROCLINIC ZONE...WHICH STRETCHES FROM N INDIANA/OHIO TOWARD N PA. LATEST SPC MESOANALYSIS SHOWS CAPE VALUES RISING ABV 1000J/KG ACROSS SOUTHERN PA UNDER THIN SPOTS IN OVERCAST. THIS AREA ALREADY BEGINNING TO SHOW EARLY SIGNS OF CONVECTION...AND SUSPECT SHWRS/TSTMS WILL FILL IN OVR THIS REGION DURING LATE AFTN/EVEN. AS LL JET ROTATES NORTHWRD THIS EVENING...WILL HAVE TO WATCH FOR POTENTIAL OF SVR WX. STRONG SHEAR...ESPECIALLY IN THE 0-1KM LYR...COMBINED WITH LOW LCL COULD EVEN RESULT IN ISOLATED TORNADOES. HEAVIEST RAINFALL OVR THE NEXT 24 HRS MOST LIKELY OVER NW PA CLOSEST TO TRACK OF KATRINA. SREF DATA CONTINUES TO SUGGEST WIDESPREAD RAINFALL OF OVR 2 INCHES ACROSS EXTREME NW PA. FURTHER SOUTHEAST...HEAVY RAIN STILL A THREAT AS PWAT VALUES WILL BE RUNNING OVR 2 INCHES. HOWEVER...ANY FLOODING WOULD BE LOCALIZED AND LIKELY RELATED TO CELL TRAINING OR ANCHORING ON TERRAIN FEATURES. HEATING/DESTABILIZATION UNDER DRY SLOT COULD RESULT IN A SVR WX THREAT OVER SE PA ON WEDNESDAY. OTHERWISE...BACK EDGE OF KATRINAS REMNANTS WILL LIFT THRU REGION...BRINGING AN END TO THE RAINFALL BY EVENING. RIDGING BEHIND THIS SYSTEM WILL BRING FAIR WX ON THURSDAY. LONG TERM (FRIDAY THROUGH TUESDAY)... A WEAK COLD FRONT WILL PUSH THRU THE REGION ON FRIDAY. HOWEVER...LATEST MREF DATA SUGGESTS NO PRECIP WITH THIS FEATURE. IN ITS WAKE...LARGE AREA OF HI PRES AT SFC AND ALOFT SHOULD PROVIDE THE REGION WITH AN EXTENDED PERIOD OF FAIR AND SEASONABLE WX LASTING INTO NEXT WEEK. AVIATION... WIDESPREAD IFR CIGS WITH MVFR/IFR VSBYS WILL PERSIST THROUGH THE OVERNIGHT HOURS ACROSS THE NRN HALF OF PENN WHERE STEADY LIGHT TO MODERATE RAIN WILL FALL. A BAND OF STRONGER...SOUTHERLY LLVL WINDS (25-35KT BETWEEN 3-5 KFT AGL) WILL LIFT NE ACROSS THIS EVENING THROUGH LATE TONIGHT...LEADING TO LLVL WIND SHEAR BASED GENERALLY AOA 1200 FEET AGL. SCT TSRA WIND LOCALIZED STRONG (>40K) SFC WIND GUSTS WILL FORM LATE THIS AFTERNOON AND EVENING ACROSS THE SOUTHERN HALF OF PENN...LIFTING NNE AND PHASING IN WITH THE WIDESPREAD STRATIFORM RAIN AREA FURTHER NORTH. FROM 12-18Z WEDNESDAY...THE CENTER OF WHAT REMAINS FROM HURRICANE KATRINA WILL BE 998 MB LOW ACROSS CENTRAL NEW YORK STATE DURING THE MID AFTERNOON HOURS. INCREASING LLVL INSTABILITY AND MODERATELY STRONG 0-3KM WIND SHEAR WILL SUPPORT A BKN BAND OF STRONG TO POSSIBLY SEVERE TSRA FROM LATE MORNING ON ALONG THE SOUTHWARD TRAILING SFC TROUGH. MAINLY MVFR CIGS AND VSBYS IN SHOWERS WEDNESDAY MORNING WILL BE MIXED WITH LOCALIZED IFR/LIFR CIGS/VSBYS IN THE TSRA (MAINLY ACROSS THE EASTERN HALF OF THE CWA BETWEEN 14-18Z). && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR PAZ004>006-010-011-017-024-033 UNTIL NOON WEDNESDAY. && SHORT TERM...GARTNER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 421 AM EDT TUE AUG 30 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-310830- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 421 AM EDT TUE AUG 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS CENTRAL PENNSYLVANIA TODAY AS THE REMNANTS OF TROPICAL STORM KATRINA APPROACH THE EASTERN OHIO RIVER VALLEY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON THROUGH NOON WEDNESDAY OVER WESTERN PORTIONS OF CENTRAL PENNSYLVANIA...AND FLASH FLOOD WATCHES HAVE BEEN POSTED IN THESE AREAS. DUE TO FAVORABLE WIND SHEAR AND INSTABILITY PROFILES...ANY STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF...DAMAGING WINDS GUSTS AND ISOLATED TORNADOES LATER TODAY THROUGH EARLY WEDNESDAY MORNING ACROSS ALL OF CENTRAL PENNSYLVANIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE REMNANTS OF KATRINA WILL MOVE AWAY WEDNESDAY AFTERNOON...ENDING THE HEAVY RAIN AND SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
101 AM EDT WED AUG 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 AM TSTM WND DMG 5 NE GETTYSBURG 39.88N 77.17W
08/31/2005 ADAMS PA TRAINED SPOTTER
NUMEROUS TREES DOWN.
&&
GADPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
135 AM EDT WED AUG 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG FAIRFIELD 39.79N 77.37W
08/31/2005 ADAMS PA LAW ENFORCEMENT
HORSE TRAILER OVERTURNED.
1256 AM TSTM WND DMG 5 NE GETTYSBURG 39.88N 77.17W
08/31/2005 ADAMS PA LAW ENFORCEMENT
NUMEROUS TREES DOWN AND SHED DAMAGED AT HUNTERSTOWN.
1256 AM TSTM WND DMG HEIDLERSBURG 39.93N 77.09W
08/31/2005 ADAMS PA LAW ENFORCEMENT
2 BARN ROOFS BLOWN OFF. NUMEROUS TREES DOWN.
&&
GADSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 141 AM EDT WED AUG 31 2005 PAZ057-310630- DAUPHIN- 141 AM EDT WED AUG 31 2005 ...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS AFFECTING DAUPHIN COUNTY... AT 137 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER MUCH OF DAUPHIN COUNTY. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN ADDITION...WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THE THUNDERSTORMS SHOULD LIFT NORTH OF THE REGION BY AROUND 3 AM.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
149 AM EDT WED AUG 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG FAIRFIELD 39.79N 77.37W
08/31/2005 ADAMS PA LAW ENFORCEMENT
HORSE TRAILER OVERTURNED.
1256 AM TSTM WND DMG HEIDLERSBURG 39.93N 77.09W
08/31/2005 ADAMS PA LAW ENFORCEMENT
2 BARN ROOFS BLOWN OFF. NUMEROUS TREES DOWN.
1256 AM TSTM WND DMG 5 NE GETTYSBURG 39.88N 77.17W
08/31/2005 ADAMS PA LAW ENFORCEMENT
NUMEROUS TREES DOWN AND SHED DAMAGED AT HUNTERSTOWN.
0127 AM TSTM WND DMG MECHANICSBURG 40.21N 77.01W
08/31/2005 CUMBERLAND PA LAW ENFORCEMENT
NUMEROUS TREES DOWN. TRAMPOLINE BLOWN ON CAR.
&&
GADSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 210 AM EDT WED AUG 31 2005 PAZ005-010-011-017-310715- CAMERON-CLEARFIELD-ELK-MCKEAN- 210 AM EDT WED AUG 31 2005 ...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...CLEARFIELD...CAMERON AND ELK COUNTIES... AT 204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF KANE TO 12 MILES NORTHEAST OF INDIANA...MOVING NORTHEAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR PORTLAND MILLS...KANE AND JAMES CITY AROUND 215 AM...MARSHBURG AND WESTLINE AROUND 225 AM...TROUTVILLE...RIDGWAY AND DUBOIS AROUND 230 AM...WILCOX AND TREASURE LAKE AROUND 235 AM. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN ADDITION...WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 AM EDT WED AUG 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG FAIRFIELD 39.79N 77.37W
08/31/2005 ADAMS PA LAW ENFORCEMENT
HORSE TRAILER OVERTURNED.
1256 AM TSTM WND DMG 5 NE GETTYSBURG 39.88N 77.17W
08/31/2005 ADAMS PA LAW ENFORCEMENT
NUMEROUS TREES DOWN AND SHED DAMAGED AT HUNTERSTOWN.
1256 AM TSTM WND DMG HEIDLERSBURG 39.93N 77.09W
08/31/2005 ADAMS PA LAW ENFORCEMENT
2 BARN ROOFS BLOWN OFF. NUMEROUS TREES DOWN.
0127 AM TSTM WND DMG MECHANICSBURG 40.21N 77.01W
08/31/2005 CUMBERLAND PA LAW ENFORCEMENT
NUMEROUS TREES DOWN. TRAMPOLINE BLOWN ON CAR.
0130 AM TSTM WND DMG MECHANICSBURG 40.21N 77.01W
08/31/2005 CUMBERLAND PA LAW ENFORCEMENT
SEVERAL HOMES DAMAGED NEAR ASCO FARMS ALONG GREGOR COURT.
&&
GADThe State College radar (KCCX), 104 km away, was scanning. The volume nearest the first event began at 06:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds knocked down trees in Sunbury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469808.